West Virginia, 2017

High Wind and Strong Wind in West Virginia, November 18 to 19, 2017

November 18 to 19, 2017 · NWS RLX · 20 events in 19 counties and zones

A strong cold front moved through the middle Ohio River Valley and Central Appalachians late on the 18th and early on the 19th. Ahead of the front, in unseasonably warm air, a strong low level jet resulted in gusty winds during the late morning and afternoon.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front moved through the middle Ohio River Valley and Central Appalachians late on the 18th and early on the 19th. Ahead of the front, in unseasonably warm air, a strong low level jet resulted in gusty winds during the late morning and afternoon. Additional strong wind gusts occurred in showers along and just ahead of the cold front as it surged through overnight.

Many wind gusts of 40 to 50 miles per hour were recorded, with a couple of 50-60 mile per hour gusts. For example, 58 mph was measured by the automated stations at Yeager Airport in Charleston and the Randolph County Airport in Elkins. Many trees were blown down, resulting in numerous power outages late on the 18th and into the 19th. In Kanawha County, one arching power line started a brush fire which burned 2-3 acres before crews could extinguish it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 18, 7:51 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 18, 7:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
751 PM EST Sat Nov 18 2017

.SYNOPSIS...
A strong cold front crosses tonight. Much colder Sunday. High
pressure early next week. Cold front Tuesday night. High
pressure again late week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 750 PM Saturday...

Overall, winds gusts continue to be in the 30-40 mph range.
Did get a gust to 47mph at KW22, so opted to expand wind
advisory a bit into Barbour, Taylor and Upshur counties. Also
added the remainder of Webster and Randolph.

As of 255 PM Saturday...

A strong cold front will push through the region overnight.
Models still showing a strong low level jet near the cold front,
so still concerned with wind gusts along the front. Will need
to monitor this situation very closely, as a wind advisory may
still be needed.

Behind the cold front late tonight, models showing good lift for
a brief period. Looks like the higher elevations of the
mountains could get a quick inch or two of snow. Should see a
lull in snow during the morning hours, but as an impulse goes
through in the late afternoon hours, models showing good
moisture depth, cold air advection, and good upslope over
northeastern WV. Will increase pops accordingly.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Saturday...

The aforementioned weak impulse will be moving into the
mountains to start the period and enhances upslope snow through
roughly 06Z Monday. Deep moisture up through around 700 MB and
favorable dendritic growth indicate a burst of snow with
additional accumulations across higher terrain on the order of
1-2 inches, of course favoring areas above roughly 2500 ft.

Beyond 06Z Monday, low level moisture is largely lost or
continues to wane as the upper level trough moves off-shore.
High pressure will build in from the southwest clearing us out
for the day Monday. High pressure shifts toward the east and
puts us under southwesterly, WAA flow bumping temperatures up
considerably on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM Saturday...

Upper level ridging will yield to height falls with a potential
cut-off low across the southern states. This would place the
Mid-Ohio Valley/Central Appalachia between a weak, moisture-
starved northern stream wave across the upper Great Lakes
region and a deeply amplified trough extending down through the
eastern CONUS. Warm, moist advection up through the Piedmont
and the potential for coastal cyclogenesis suggests the
potential for upslope rainshowers along the Eastern slopes. It
would be aided by the northern stream cold front.

In spite of model disagreement during the middle of the week,
there is consistent signal for another potent system and cold
front coming through during the weekend.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 630 PM Saturday...

Conditions should quickly drop into MVFR over the next several
hours as a cold front moves in from the west. Obs to our west
have only showed sporadic IFR visibilities in the heaviest rain,
so did not include any IFR for now. Cannot rule out a brief drop
in better echos. Winds will continue to be gusty out of the
southwest, turning west and then northwest after the front
passes. Could get some gusts of 30-40kts in the showers late
this evening.

Rain will change to snow in the mountainous counties late
tonight or during the day Sunday with MVFR ceilings lingering
across much of forecast rea.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of showers and associated restrictions
could vary. Brief IFR possible. Timing of the cold front could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    M    M    H    H    H    L    L    L    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    M    L    H    H    H    H    H    L    H    M

AFTER 00Z MONDAY...
IFR possible in upslope snow showers across mainly the northern
mountain counties into Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until noon EST Sunday for WVZ520-522>524-526.
     Wind Advisory until 10 AM EST Sunday for WVZ032-039-040-521-
     525.
     Winter Weather Advisory from 4 AM Sunday to 3 AM EST Monday
     for WVZ522-523-526.
OH...None.
KY...Wind Advisory until 4 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 4 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...RPY/MC
NEAR TERM...RPY/MZ
SHORT TERM...TRM/MC
LONG TERM...TRM/MC
AVIATION...MZ
Hazardous weather outlook, Nov 18, 7:48 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
748 PM EST Sat Nov 18 2017

KYZ101>103-105-VAZ003-004-200100-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-
748 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-039-040-521-525-200100-
Taylor-Upshur-Barbour-Northwest Webster-Northwest Randolph-
748 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ522-523-526-200100-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
748 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 3 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ520-524-200100-
Southeast Nicholas-Southeast Pocahontas-
748 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-033-034-
515>519-200100-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-
748 PM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Wind gusts of 35-45 mph are expected tonight as a cold front
crosses. Should the potential for stronger wind gusts increase, a
wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 18, 3:20 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND DMG 1 NNE ASHLAND           38.47N  82.64W
11/18/2017                   BOYD               KY   911 CALL CENTER

            *** 2 INJ *** A TREE FELL ONTO TWO PEOPLE AND A CAR
            NEAR CENTRAL PARK. THE TWO DID RECEIVE MINOR INJURIES.
            KDWU WAS GUSTING TO 30MPH AT THE TIME. SEVERAL OTHER
            REPORTS OF TREES/POWER LINES DOWN HAVE BEEN RECIEVED
            ACROSS BOYD COUNTY TODAY PER 911 CENTER.

&&

EVENT NUMBER RLX1700669

MZ
Special weather statement, Nov 18, 7:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EST Sat Nov 18 2017

KYZ101>103-OHZ066-067-075-076-083>087-WVZ009>011-190215-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE,
STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL,
MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, SOUTH POINT,
PARKERSBURG, VIENNA, ST. MARYS, BELMONT, PADEN CITY,
SISTERSVILLE, AND MIDDLEBOURNE
704 PM EST Sat Nov 18 2017

Gusty showers, with isolated lightning, will impact the middle
Ohio Valley over the next couple of hours. These showers will be
capable of producing wind gusts of 40 to 50 MPH with brief
moderate to heavy rain. Expect small branches to break, power
fluctuations, and quick ponding of water on area roads.

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Kanawha

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Kanawha forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Putnam forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Wayne forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Strong Wind, Northwest Fayette

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Northwest Fayette forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Southeast Fayette forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Cabell

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Cabell forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Strong Wind, Clay

When
November 18, 8:00 PM EST to November 19, 2:00 AM EST
Where
Clay forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Strong Wind, Doddridge

When
November 18, 8:00 PM EST to November 19, 3:00 AM EST
Where
Doddridge forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Strong Wind, Taylor

When
November 18, 8:00 PM EST to November 19, 3:00 AM EST
Where
Taylor forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Strong Wind, Harrison

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Harrison forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Braxton

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Braxton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Strong Wind, Gilmer

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Gilmer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Ritchie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Upshur forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Strong Wind, Roane

When
November 18, 10:00 PM EST to November 19, 3:00 AM EST
Where
Roane forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

High Wind, Kanawha

When
November 18, 11:00 PM EST to November 19, 12:00 AM EST
Where
Kanawha forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

High Wind, Northwest Randolph

When
November 19, 1:00 AM EST to 2:00 AM EST
Where
Northwest Randolph forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722476, 722477, 722478, 722479, 722480, 722481, 722483, 722484, 722485, 722488, 722489, 722491, 722495, 722496, 722497, 722498, 722499, 722500, 722475, 722502.